Louisiana, 2020Damaging Winds in Louisiana, April 28, 2020
April 28, 2020 · NWS LIX · 8 events in 5 counties and zones
High instability combined with lift from an approaching cold front set the stage for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High instability combined with lift from an approaching cold front set the stage for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 28, 11:55 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 28, 11:55 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1255 PM CDT Tue Apr 28 2020
.AVIATION...
Short range models are suggesting convection developing over
southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY
and KNEW between 23z today and 03z Wednesday. Will use tempo TS to
cover this threat. Cigs will move into the area just before
midnight at OVC030 and fall to OVC010 before daylight while sh/ts
will also be noted as prevailing at NW terminals before daylight
and all remaining terminals after daylight. Some of these TS could
produce strong wind speeds as well.
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Apr 28, 1:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CDT Tue Apr 28 2020
LAZ034>036-MSZ068-069-282100-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
257 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...
At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to near Bayou Current.
Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Gloster, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor
and Crosby.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9116 3132 9112 3134 9106 3133 9103
3135 9102 3133 9099 3135 9098 3135 9071
3063 9136 3069 9173 3078 9176 3081 9180
TIME...MOT...LOC 1957Z 279DEG 17KT 3132 9114 3077 9178Thunderstorm Wind, West Feliciana
- When
- April 28, 2:15 PM CST to 2:16 PM CST
- Where
- West Feliciana County, 1.37 mi ESE of Rosebank
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.910, -91.430
Emergency manager reported several trees downed by thunderstorm winds on Carver Road near the intersection of Tunica Trace. Time estimated by radar.
Thunderstorm Wind, Livingston
- When
- April 28, 4:04 PM CST to 4:05 PM CST
- Where
- Livingston County, 6.22 mi N of Livingston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 30.590, -90.750
Broadcast media reported tin blown off the a roof and trees downed by thunderstorm winds north of Livingston. Time estimated by radar.
Thunderstorm Wind, Tangipahoa
- When
- April 28, 4:37 PM CST to 4:38 PM CST
- Where
- Tangipahoa County, 0.91 mi NE of Hammond
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.510, -90.460
Several media reports showed downed powerlines and trees near Hammond. Time estimated by radar.
Thunderstorm Wind, Tangipahoa
- When
- April 28, 4:42 PM CST to 4:43 PM CST
- Where
- Tangipahoa County, 0.69 mi N of Loranger
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 30.640, -90.400
Multiple large oak trees were uprooted and fell on structures at Loranger High Schoo.
Thunderstorm Wind, Terrebonne
- When
- April 28, 6:45 PM CST to 6:46 PM CST
- Where
- Terrebonne County, 0.92 mi SW of Schriever
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.740, -90.830
Several trees were downed by thunderstorm winds on roads in Schriever and Gray. Time estimated by radar.
Thunderstorm Wind, Terrebonne
- When
- April 28, 7:02 PM CST to 7:03 PM CST
- Where
- Terrebonne County, 0.92 mi SE of Houma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.590, -90.710
Several trees were downed by thunderstorm winds on roads in Houma. Time estimated by radar.
Thunderstorm Wind, Plaquemines
- When
- April 28, 8:00 PM CST to 8:01 PM CST
- Where
- Plaquemines County, Sone Chasse
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.850, -90.000
Several trees and home patios were blown down. Time estimated by radar.
Thunderstorm Wind, Plaquemines
- When
- April 28, 8:05 PM CST to 8:06 PM CST
- Where
- Plaquemines County, 0.6 mi W of Cedar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.780, -90.040
Powerlines were downed by thunderstorm winds and a roof was blown off on Highway 23. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887022, 887023, 887029, 887030, 887032, 887033, 887034, 887035.